Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Can I discontinue methadone completely?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
What happens when someone stops taking methadone completely? My son was taking 39mg and does not to be on it any more. He has not had any in 5 days.. Will he be alright? Thanks, XXXXXXX XXXX
Posted Sat, 1 Feb 2014 in Medicines and Side Effects
Answered by Dr. Shoaib Khan 1 hour later
Brief Answer: If an abrupt discontinuation: withdrawal symptoms Detailed Answer: Hello ma'am and welcome. Thank you for writing to us. I shall surely answer all your queries to your satisfaction, hopefully. In response to your first question, if an abrupt discontinuation of methadone has taken place then the individual is most likely to start experiencing the withdrawal symptoms within a few days from discontinuation of the medication. The first thing you need to know is that methadone discontinuation needs to be done slowly/gradually over a period of time, and under the supervision of a medical practitioner. Usually a gradual reduction of about 1-3 mg/week is considered to safest approach. As your son was taking 39 mg, which is a high dose, the chances of him suffering withdrawal symptoms is moderate-high. Another important aspect is the duration for which your son was on the medication, please write back to me about this ma'am. As your son is not on the drug for a duration of 5 days now, if he is to suffer withdrawal symptoms, we can expect them sometime soon. I would recommend a visit to your family doctor, to whom we can explain the situation and he can take over your son's responsibility. Your doctor will make sure your son is comfortable at all times, and for the next few weeks will require frequent visits from your son to make sure he is doing well. As your son has not experienced any withdrawal symptoms so far, it being the 5th day, I am hoping he was not on the medication for long, and wish he does not experience the withdrawal symptoms at all. But it would be unsafe for him to discontinue the medication so abruptly if he were on the medication for a long duration of time, in which case it is best to report to your doctor at your earliest convenience. I hope you find my response both helpful and informative. Please feel free to write back to me for any further clarifications, I would be more than happy to help you. Best wishes.
Above answer was peer-reviewed by
Follow-up: Can I discontinue methadone completely? 31 minutes later
What kind of withdrawal symptoms can we expect? He has been in it about a year . He is aching and sleeps a lot. He was given methadone because he was addicted to ocxycodine. He had being using coke lately. He had moved back home to get away fro it all. We don't have a doctor.
Answered by Dr. Shoaib Khan 27 minutes later
Brief Answer: Symptoms listed below ma'am, need to help him Detailed Answer: Hello XXXXXXX Withdrawal symptoms you can expect range from moderate-severe, and they are: -Chills -Light headedness -Chills -Tremors -Flu-like symptoms -Aches and pains (more often of joints and muscles in the body) -Fluctuations in blood pressure -Fluctuations in the intensity of pain -Photophobia -Nausea -Vomiting -Altered bowel habits -Hyperventilation -Depression -Delirium -Insomnia -Anxiety -Suicidal tendency -Apathy -Anorexia -Hallucinations -Uncontrolled orgasms -Paranoia and a few others. A year on the medication is long enough to expect the symptoms. I am guessing that your son was sent to a methadone clinic to help deal with the oxycodone dependence, where he was given the methadone? If this is the case, then you should consult the doctors there to help him to come off the drug. We need to help him ma'am. The withdrawal symptoms seem to have started, and he may not be able to deal with them alone. Please do get him some help and try to be as patient and supportive as possible. Wishing and praying for him. Do feel free to write back to me for any further clarifications, I would be more than happy to be of assistance. God bless.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor